Re-sedation using remimazolam anesthesia in patients with multiple injuries during recovery: a case report and literature review

Read full text
Authors: Guozun He, Chuangguo Shi, Wei Gao
Cited by: 1
References: 43

Abstract

Remimazolam combined with flumazenil can shorten recovery time, but the occurrence of re-sedation may put the patient at risk. Herein, we report a case of a 50-year-old woman who underwent general anesthesia using remimazolam. During emergence from general anesthesia, she briefly regained consciousness after receiving 0.4 mg of flumazenil and then fell unconscious again. The disturbance of consciousness lasted for 75 min. We diagnosed re-sedation after ruling out other possible causes. We simulated anesthetic concentration changes using TIVA trainer software, further confirming re-sedation through mechanistic analysis. Additionally, we reviewed the literature and analyzed the potential reasons for the occurrence of re-sedation under various conditions. The occurrence of re-sedation is not only related to the administration of flumazenil but also to individual differences in the effect-site concentration of remimazolam and the phenomenon of rapid tolerance. In clinical practice, flumazenil should be used cautiously, avoiding single high-dose administration, and considering delayed administration when appropriate. For critically ill patients, clinicians should closely monitor and guard against the occurrence of re-sedation. Further research is needed to determine the optimal time to administer flumazenil and to identify the demographic and clinical characteristics of patients who experience re-sedation, thereby guiding patient safety.

Fields of Study & Subjects

Anesthesia and Sedative Agents Intensive Care Unit Cognitive Disorders Anesthesia and Neurotoxicity Research

Publication details

Journal / source
Frontiers in Medicine
Publisher
Frontiers Media SA
Volume
12
Pages
1702891–1702891
Publication date
7 January 2026
Language
EN